Kansas, 2013Damaging Winds in Kansas, June 13, 2013
June 13, 2013 · NWS GLD · 3 events in 2 counties and zones
A line of strong to severe thunderstorms moved northeast across Northwest Kansas during the early evening hours. Wind gusts of 60-70MPH caused damage to an unfinished fertilizer tank in Goodland, blowing in one of the sides.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms moved northeast across Northwest Kansas during the early evening hours. Wind gusts of 60-70MPH caused damage to an unfinished fertilizer tank in Goodland, blowing in one of the sides. Later in the evening another short line of storms developed producing damaging winds northwest of Atwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 4:03 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 13, 4:03 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU JUN 13 2013
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 305 PM MDT THU JUN 13 2013
UNSETTLED WEATHER PATTERN OVER THE NEXT FEW DAYS. AMPLIFIED
TROUGH-RIDGE-TROUGH PATTERN ACROSS THE CONUS TODAY LEADING TO A FEW
WEAK SHORTWAVE TROUGHS MOVING FROM THE CENTRAL ROCKIES INTO THE HIGH
PLAINS.
TODAY...THICK STRATUS CLOUDS THAT WERE AROUND THE TRI-STATE REGION
THIS MORNING HAVE BEGUN TO DISSIPATE AND MOVE NORTH EARLY THIS
AFTERNOON. MAIN CONCERN TODAY IS THREAT OF THUNDERSTORMS. SHORT TERM
CONVECTION-ALLOWING GUIDANCE INDICATES CONVECTIVE INITIATION SHOULD
FIRE IN EASTERN COLORADO LATE THIS AFTERNOON ASSOCIATED WITH A
DEEPENING LOW OVER NORTH CENTRAL COLORADO. WITH 1500 TO 2000 J/KG OF
MLCAPE ABOVE 25-100 J/KG OF CIN AND STEEP LOW AND MID LEVEL LAPSE
RATES BELIEVE A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. INVERTED-V SOUNDING AS WELL AS SOME
MID-LEVEL DRYNESS WOULD LEAD TO WIND BEING THE MOST LIKELY THREAT. A
TORNADO CANNOT BE RULED OUT WITH FAVORABLE 0-3KM DIRECTIONAL
SHEAR...ESPECIALLY INTO THE EARLY EVENING PERIOD...BUT GIVEN HIGH
LCLS AROUND 1500M AT THEIR LOWEST BELIEVE THREAT IS LOW.
TONIGHT...STORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET GIVEN UPPER
LEVEL WINDS WILL NOT BE ABLE TO SUSTAIN CONVECTION VERY LONG INTO
THE NIGHT. CLOUDS WILL STICK AROUND AND WINDS WILL BACK FROM
SOUTHEAST TO SOUTHWEST...REMAINING FAIRLY LIGHT THROUGH THE NIGHT.
TOMORROW...A SURFACE BOUNDARY/COLD FRONT WILL UP NORTHEAST OF A LOW
THAT DEVELOPS IN EASTERN COLORADO TOMORROW AFTERNOON...PROVIDING
FORCING FOR CONVECTION ALONG THE LINE. MLCAPE OF 1000 TO 1500 J/KG
AND 0-6KM SHEAR OF 30-40KTS COULD SUPPORT SUPERCELLS...BUT GIVEN
ALONG-BOUNDARY FLOW IN ALL BUT THE LOWEST LEVELS BELIEVE MULTICELL
CLUSTERS WILL BE THE MAIN CONVECTIVE MODE. DAMAGING WIND WILL AGAIN
BE THE MAIN THREAT...WITH LARGE HAIL ALSO POSSIBLE. SOUTH OF THE
FRONT FIRE WX CONDITIONS ARE EXPECTED...SEE FIRE WX DISCUSSION FOR
DETAILS.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 305 PM MDT THU JUN 13 2013
SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE CENTRAL
HIGH PLAINS REGION EACH DAY FROM FRIDAY THROUGH TUESDAY WITH THE
BEST CHANCE OF MEASURABLE PRECIPITATION BETWEEN FRIDAY EVENING AND
SUNDAY EVENING.
THE MAIN UPPER TROUGH AXIS TOPS THE RIDGE AND MOVES OVER THE
FORECAST AREA FRIDAY NIGHT WITH A COUPLE OF POORLY DISCERNED SHORT
WAVE TROUGHS MOVING THROUGH A DIRTY ZONAL FLOW ALOFT THAT
TRANSITIONS FROM SOUTHWESTERLY TO NORTHWESTERLY BY LATE SUNDAY AS
A RIDGE BEGINS TO REAMPLIFY OVER THE ROCKIES. A SURFACE FRONTAL
BOUNDARY APPEARS TO BECOME SEMI-STATIONARY DURING THIS PERIOD
ACROSS THE FORECAST AREA WITH A SURFACE LOW IN THE SOUTHEAST
COLORADO/SOUTHWEST KANSAS VICINITY PROVIDING A FOCUS FOR DAILY
THUNDERSTORMS DEVELOPMENT. QUITE A BIT OF CONVECTIVE FEEDBACK IS
SHOWING UP IN THE GFS ALOFT...SO AM REASONABLY CONFIDENT WE'LL SEE
SOME STORMS EACH DAY...ALTHOUGH SOME OF THE MODEL QPF AMOUNTS MAY
BE SLIGHTLY OVERDONE WITH THE FEEDBACK. HAVE MODERATED QPF AMOUNTS
AS A RESULT AND GIVEN THE FAVORED AREAS A SOMEWHAT MORE
BROAD-BRUSHED APPEARANCE.
THE UPPER RIDGE AXIS BEGINS TO MOVE FROM THE ROCKIES OVER THE HIGH
PLAINS ON MONDAY AND TUESDAY WHILE THE SURFACE LOW AND FRONTAL
BOUNDARY MOVES OUT OF THE AREA TO BE REPLACED BY HIGH PRESSURE.
EVEN SO...THERE REMAINS A POSSIBILITY OF ISOLATED TO SCATTERED
THUNDERSTORMS MONDAY AND TUESDAY WITH ADDITIONAL SHORT WAVES
MOVING THROUGH THE UPPER FLOW.
THE POSSIBILITY OF THUNDERSTORMS DECREASES SOMEWHAT WEDNESDAY AND
THURSDAY AS THE UPPER RIDGE AXIS BECOMES CENTERED OVER THE HIGH
PLAINS...ALTHOUGH ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH
WEDNESDAY AND WEDNESDAY EVENING.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 500 PM MDT THU JUN 13 2013
FOR KGLD AND KMCK...VFR CONDITIONS EXPECTED THROUGH THE PERIOD.
SHOWERS AND THUNDERSTORMS CURRENTLY SOUTHWEST AND WEST OF KGLD
CONTINUE TO MOVE NORTH. FOR NOW HAVE NO MENTION OF THUNDERSTORMS
BUT SHOULD ANY DEVELOP AND MOVE NEAR THE TERMINAL WIND GUSTS TO 75
MPH AND LARGE HAIL POSSIBLE CREATING MVFR CONDITIONS. AFTER 06Z
PRECIPITATION ACTIVITY SHOULD BE ON THE DECREASE THEN RAMP UP
AGAIN LATE FRIDAY AFTERNOON AS A COLD FRONT MOVES THROUGH.
WINDS TONIGHT GENERALLY SOUTH TO SOUTHEAST GUSTING 30 MPH SHIFTING
TO THE SOUTHWEST FRIDAY MORNING AHEAD OF A FRONT THAT MOVES
THROUGH EARLY AFTERNOON.
&&
.FIRE WEATHER...
ISSUED AT 305 PM MDT THU JUN 13 2013
TODAY...INCREASED MOISTURE HAS HELPED SURFACE HUMIDITY INCREASE TO
ABOVE FIRE WEATHER THRESHOLDS...AND WINDS HAVE BEEN SLIGHTLY LESS
INTENSE THAN ORIGINALLY EXPECTED.
TOMORROW...GOOD CONFIDENCE IN COUNTIES SOUTH OF A COLD FRONT
STRETCHING ACROSS THE CWA TO REACH FIRE WX CONDITIONS. DUE TO
POSSIBLE CONVECTION TODAY AND LOW CONFIDENCE IN EXACT FRONT
PLACEMENT TOMORROW HAVE DECIDED TO HOLD OFF ON UPGRADING TO A FIRE
WX WARNING JUST YET...BUT BELIEVE GREELEY AND WICHITA COUNTIES
/KANSAS/ WILL HAVE THE BEST CHANCE TO REACH FIRE WX CONDITIONS
BECAUSE OF LOW RH AROUND 15-20 PERCENT AND SOUTHERLY WINDS GUSTING
TO 30 MPH.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ015-016-027>029-041-042.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JJM
LONG TERM...LOCKHART
AVIATION...99
FIRE WEATHER...JJMHazardous weather outlook, Jun 13, 3:25 PM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT THU JUN 13 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
425 PM MDT THU JUN 13 2013 /525 PM CDT THU JUN 13 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE
EVENING WITH THE BEST CHANCE IN EASTERN COLORADO AND ADJACENT
KANSAS COUNTIES. LARGE HAIL AND DAMAGING WINDS TO 75 MPH WILL BE
THE MAIN THREATS. BLOWING DUST IS POSSIBLE AND VISIBILITIES COULD
DROP SUDDENLY AND VARY GREATLY OVER A VERY SHORT DISTANCE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING...WITH THE BEST CHANCES ALONG AND NORTH OF INTERSTATE
70. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...WITH
LOCALLY HEAVY RAINFALL ALSO POSSIBLE FRIDAY NIGHT.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK...WITH A FEW SEVERE STORMS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.
In the hours before
Local storm report, Jun 13, 4:44 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND GST BURLINGTON 39.31N 102.27W
06/13/2013 M58 MPH KIT CARSON CO ASOS
&&
MKLocal storm report, Jun 13, 4:45 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST BURLINGTON 39.31N 102.27W
06/13/2013 M58.00 MPH KIT CARSON CO ASOS
&&
MKLocal storm report, Jun 13, 4:55 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 1 SSW BURLINGTON 39.29N 102.28W
06/13/2013 E60 MPH KIT CARSON CO PUBLIC
VISIBILITY ZERO IN BLOWING DIRT. FROM SPOTTER NETWORK.
&&
99Local storm report, Jun 13, 5:16 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 7 SSE WRAY 39.99N 102.18W
06/13/2013 E1.75 INCH YUMA CO PUBLIC
&&
MKLocal storm report, Jun 13, 5:27 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST FIRSTVIEW 38.82N 102.53W
06/13/2013 E58 MPH CHEYENNE CO MESONET
&&
MKLocal storm report, Jun 13, 5:30 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT THU JUN 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST FIRSTVIEW 38.82N 102.53W
06/13/2013 M58.00 MPH CHEYENNE CO MESONET
&&
MKThunderstorm Wind, Sherman
- When
- June 13, 5:43 PM MST to 5:44 PM MST
- Where
- Sherman County, 2.81 mi S of Goodland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.310, -101.710
Wind gust estimate was reported south of town.
Thunderstorm Wind, Sherman
- When
- June 13, 5:43 PM MST to 5:44 PM MST
- Where
- Sherman County, Goodland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 39.350, -101.720
An unfinished fertilizer tank had one side blown inward due to severe wind gusts. No roof was attached so the structure was very susceptible to severe wind gusts.
Thunderstorm Wind, Rawlins
- When
- June 13, 9:30 PM CST
- Where
- Rawlins County, 7 mi NW of Atwood
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.872, -101.143
Strong thunderstorm winds damaged a latched storm door, broke a 4 x 8 foot glass window and snapped some two-inch diameter live tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 13, 20132 deaths · $1.7 million · 1.5 in hail · 11 events
- Damaging Winds and Lightning Strike in North Carolina, June 13, 20131 death · 4 injured · $8.1 million · 65 kt wind · 39 events
- Hail and Damaging Winds in Virginia, June 13, 20131 death · $728,000 · 1.75 in hail · 58 events
- Tornadoes and Hail in Georgia, June 13, 20132 injured · $731,000 · EF1 · 34 events
- Tornado and Hail in North Carolina, June 13, 20133 injured · $450,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, June 13, 2013$873,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flooding in Tennessee, June 13, 2013$296,000 · EF1 · 31 events
- Tornadoes and Hail in Virginia, June 13, 2013$90,000 · EF0 · 46 events
- Tornadoes and Hail in Maryland, June 13, 2013$57,000 · EF0 · 42 events
- Damaging Winds in Ohio, June 13, 2013$271,000 · 55 kt wind · 9 events
- Flooding and Damaging Winds in Pennsylvania, June 13, 2013$78,000 · 50 kt wind · 32 events
- Tornado in Oregon, June 13, 2013$100,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452639, 452640, 454112.